Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 246, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2001, 11:39 PM CDT for Appanoose County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 2001, 11:39 PM CDT (04:39 UTC)
- Expired
- Jun 17, 2001, 12:10 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 11:52 PM CDT | Hail 0.88 | Centerville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2199 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170440 SVRDSM IAC007-170510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1139 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1210 AM CDT * AT 1137 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF CENTERVILLE...OR ABOUT 41 MILES SOUTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NUMA AROUND MIDNIGHT NEAR CINCINNATI AROUND 1210 AM 6 MILES SOUTHWEST OF CENTERVILLE AROUND 1210 AM HAIL DUP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4084 9310 4059 9309 4059 9285 4075 9278 KNOLLHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:10 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 16, 10:10 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1010 PM CDT SAT JUN 16 2001 WILL UPDATE FORECAST TO REFLECT BETTER TIMING OF TSTM DVLPMNT OVRENIGHT AND LOCATION. WITH FOCUS OF LLJ AND LKLY ELEVATED PCPN SRN TWO TIERS OF COUNTIES IN LINE FOR DVLPMNT AFTER MIDNIGHT WITH PSBL HVY RAINS AS HI MOISTURE PLUME CONCENTRATES IA/MO BORDER. LTST RUC APPEARS TO HAVE BEST HANDLE ON OVRNGT DYNAMICS. UPPER TEMPS ABIT NI THE SOUTH WITH CLDS CVR AND INCRSG DWPOINTS. .DSM...NONE FORSTER
In the hours before
Special weather statement, Jun 16, 10:10 PM CDT, 1 hour 29 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SAT JUN 16 2001
A SURFACE WARM FRONT OVER NORTHERN MISSOURI...ALONG WITH DECENT WIND
CONVERGENCE ALONG THE FRONT...WILL ALLOW FOR CONTINUED THUNDERSTORM
DEVELOPMENT INTO SOUTHERN IOWA OVERNIGHT. ALSO AN INCREASING LOW
LEVEL JET OF AIR MOVING NORTH ACROSS KANSAS AND MISSOURI WILL PUMP
MOISTURE INTO THESE THUNDERSTORMS. THE COMBINATION OF THE FRONTAL
FORCING AND AVAILABLE MOISTURE COULD PRODUCE SOME ISOLATED HEAVY
RAINS WHICH MAY LEAD TO FLASH FLOODING. IN ADDITION TO THE
POSSIBILITY OF HEAVY RAINS...WIND SHEAR AND COOL AIR ALOFT WILL
PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF ISOLATED
LARGE HAIL.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ081>086-092>097-171100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
952 PM CDT SAT JUN 16 2001
* EVENT TIMING...NOW THROUGH 6 AM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...LOW
LARGE HAIL.......LOW
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...LOW
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO!
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KNOLLHOFFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.